• linkedin
  • Increase Font
  • Sharebar

    High-Alert Medications

    The safeguards that you should put in place to reduce risks.

     

    CVS uses a number of solutions to help ensure that high-alert medications are filled and dispensed safely. For example, the chain provides system alerts to their pharmacy teams that pertain to applicable medications during the prescription workflow process. In addition, they generate counseling alerts and provide the federally required therapy-specific Med-Guides for patients at the point of Top Ways to Prevent Medication Errorspick-up, said Mike DeAngelis, Senior Director, Corporate Communications, CVS Health.

    “Additionally, we employ propriety programs that focus on unique drug classes, as well as targeted patient populations, to ensure the dispensing of the appropriate medication, dosed at the correct levels and with the specific counselling, to ensure safe management of patient’s medication therapy,” DeAngelis said.

    “Because of how seriously I take dispensing these medications and the level of scrutiny that we are under as community pharmacists, errors are less likely to happen,” said a pharmacy manager for a national drugstore chain who spoke to Drug Topics on the condition of anonymity. “We are more likely to call a physician to double check what medications the patient is currently taking, and other factors.”

    High-Alert Meds—Where the Problems Are

    While pharmacists are taking numerous steps to prevent errors on every medication dispensed, there are certain high-risk medications to which they must pay even closer attention, the ISMP says.

    In the community and ambulatory pharmacy settings, chemotherapy drugs, antiretroviral drugs, pediatric solutions, insulin, and opioids are among the top high-alert medications, according to ISMP. 

    In acute-care facilities, ISMP identifies antithrombotics, adrenergic agonists such as epinephrine, narcotics, opioids, chemotherapy agents, and hypoglycemic agents. In addition, there are several other classes of drugs that could cause significant patient harm if they are used in error.

    Related error: My most serious pharmacy mistake

    “Errors can happen with any med that is administered to a patient, but a lot of focus has turned to the high-risk medications,” said Tom Utech, PharmD, Vice President of Marketing for Medication Management Solutions at BD, and a former hospital pharmacist.

    Chemotherapy agents, anticoagulant drugs, as well as medications for neonatal and pediatric patients, cause the most concern. “The high risk is with oncology/chemotherapy agents,” Utech said. “The error can start back in the compounding process. The nurse can do everything right, but if a compounding error occurred in the distribution process, it can still result in patient harm.”

    Christine Blank
    Contributing Editor Christine Blank is a freelance writer based in Florida.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available